Utah, 2009

Hail in Utah, June 8 to 9, 2009

June 8 to 9, 2009 · NWS SLC · 2 events in 2 counties and zones

Large hail was observed in northern Utah on both June 8th and 9th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Large hail was observed in northern Utah on both June 8th and 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 8, 1:51 PM MST, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 8, 1:51 PM MST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
251 PM MDT MON JUN 8 2009

.SYNOPSIS...COOL AND UNSETTLED CONDITIONS WILL CONTINUE THROUGH
MUCH OF THE WEEK AS A SERIES OF DISTURBANCES MOVE EAST FROM THE
CALIFORNIA COAST INTO THE GREAT BASIN.

&&

.DISCUSSION...WITH ABUNDANT MOISTURE IN PLACE...SCATTERED
CONVECTION HAS DEVELOPED OVER NORTHERN UTAH AND SOUTHWEST WYOMING
THIS AFTERNOON. SOME GUSTY WINDS AND BRIEF HEAVY RAIN HAVE BEEN
OBSERVED WITH THESE STORMS...BUT THE STORMS ARE MOVING TOO FAST
TO POSE A SIGNIFICANT FLOODING THREAT. OVER SOUTHERN UTAH...HIGH
CLOUDS ARE INCREASING AS THE TROUGH OFF THE SOUTHERN CALIFORNIA
COAST MOVES CLOSER TO THE SHORE...BUT THE AIRMASS IS STILL TOO
DRY FOR CONVECTION TO DEVELOP THERE. WITH FEWER
CLOUDS...TEMPERATURES OVER THE AREA ARE A FEW DEGREES WARMER THAN
YESTERDAY BUT ARE RUNNING 5-7F BELOW CLIMO.

CLOUDS AND MOISTURE WILL CONTINUE TO INCREASE AS THE CALIFORNIA
TROUGH MOVES ONSHORE TOMORROW. MODELS NOW ALL AGREE THAT THE
CENTER OF THIS SYSTEM WILL REMAIN OVER NORTHERN AZ/SOUTHERN
UTAH...BUT IT SHOULD BRING A GOOD AMOUNT OF INSTABILITY TO THE
AREA. HAVE RAISED POPS TO LIKELY ACROSS THE SOUTHERN MOUNTAINS
FOR TUESDAY AFTERNOON...BUT KEPT MOST OF THE REST OF THE AREA IN
THE SCATTERED RANGE. ALSO INCREASED POPS FOR WEDNESDAY...AND
THINK THIS MIGHT BE A BETTER DAY FOR AT LEAST SOME LOCATIONS AS
THE TROUGH WILL PASS CLOSER ON THIS DAY. LITTLE CHANGE IN THE
AIRMASS TEMPERATURE IS EXPECTED DUE TO THE PASSAGE OF THIS
SYSTEM...BUT CLOUDS WILL MAKE MAXES ON TUESDAY AND WEDNESDAY A
BIT COOLER THAN TODAY...WHILE MINS SHOULD BE A BIT WARMER.

MODELS INDICATE NO END IN SIGHT FOR THE MOIST AND UNSTABLE
PATTERN...AT LEAST THROUGH THE FORECAST PERIOD. EC/GFS BRINING
ANOTHER CALIFORNIA TROUGH THROUGH MOSTLY NORTHERN UTAH ON
THURSDAY AND FRIDAY...THOUGH THE EC IS A BIT FASTER WITH IT. 12Z
ECMWF BRINGS ANOTHER TROUGH THROUGH FOR THE WEEKEND...BUT THIS
SYSTEM HANGS BACK IN THE GFS SOLUTION. EITHER WAY...ENOUGH
MOISTURE IS FORECAST TO REMAIN TO SUPPORT ABOVE CLIMO POPS
THROUGH DAY 7. THE MODELS INDICATE THE TEMPERATURE OF THE AIRMASS
TO CHANGE LITTLE THROUGH THE END OF THE WORK WEEK BEFORE A SLIGHT
WARMING TREND FOR THE WEEKEND.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH THE EVENING AT THE
SLC TERMINAL. SOUTHEAST WINDS ARE EXPECTED TO PREVAIL THROUGH THE
EVENING...BUT THERE IS A 40 PERCENT CHANCE OF A SHIFT TO THE
NORTHWEST BETWEEN 22Z AND ABOUT 02Z. OUTFLOW FROM NEARBY
THUNDERSTORMS MAY ALSO RESULT IN ADDITIONAL PERIODS OF GUSTY AND
ERRATIC WINDS AT THE TERMINAL BETWEEN NOW AND 03Z. THERE IS A 20
PERCENT CHANCE THAT A THUNDERSTORM WILL DIRECTLY IMPACT THE
TERMINAL DURING THAT PERIOD.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jun 8, 1:53 AM MST, 14 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
253 AM MDT MON JUN 8 2009

UTZ001>016-019>021-517-518-WYZ021-091200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
253 AM MDT MON JUN 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CROSS NORTHERN UTAH AND
SOUTHWEST WYOMING THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

UNSETTLED WEATHER WILL CONTINUE THROUGH THE WEEK WITH A CHANCE
FOR SHOWERS AND THUNDERSTORMS ACROSS AT LEAST A PORTION OF THE
AREA EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Special weather statement, Jun 8, 3:55 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
455 PM MDT MON JUN 8 2009

UTZ001-002-007-082345-
CACHE VALLEY/UTAH PORTION UT-NORTHERN WASATCH FRONT UT-WASATCH
MOUNTAINS I-80 NORTH UT-
455 PM MDT MON JUN 8 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CACHE...EXTREME EASTERN
BOX ELDER AND NORTHWESTERN RICH COUNTIES UNTIL 545 PM MDT...

AT 453 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LEWISTON TO LOGAN...
AND MOVING EAST AT 25 MPH.

PENNY SIZE HAIL AND WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH
THESE STORMS...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   HYRUM... MILLVILLE AND  NIBLEY...
   HYDE PARK... LOGAN... MILLVILLE... NORTH LOGAN... PROVIDENCE AND
  RIVER HEIGHTS...
   BEAVER MTN...
   LAKOTA... GARDEN CITY... PICKELVILLE AND  MEADOWVILLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

YOUNG

The radar

The Salt Lake City radar (KMTX), 73 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Cache

When
June 8, 4:05 PM MST
Where
Cache County, 0.86 mi SE of Providence
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.710, -111.810

Hailstones with a 0.75 inch diameter were observed in Providence.

Hail, Salt Lake

When
June 9, 5:35 PM MST
Where
Salt Lake County, 0.87 mi SE of Butlerville
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
40.610, -111.810

Local television media reported 0.75 inch diameter hail in Cottonwood Heights.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2009Every state in 2009This day in weather historyWarnings in Utah, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179379, 179381.